The gallbladder is a small organ that sits under the liver. It’s one of the main organs responsible for digestion in your body. When you eat, it’s what helps break down fats and store them until they’re needed by the body. Gallstones can form when there’s too much cholesterol or other substances in bile (a digestive fluid). These stones can block the flow of food through your system and cause pain or other symptoms like nausea—which is why it’s important to get checked out by a doctor if you see these signs:
If you’re taking acetaminophen for pain relief, make sure to check the label. It’s important to know that if your gallbladder has been removed, this medication should be avoided, according to Dr. Rachel Oliver. Acetaminophen is a nonsteroidal anti-inflammatory drug (NSAID) and can cause serious side effects in people with a functioning gallbladder or who have had their gallbladder removed.
If your doctor has told you it’s okay for you to take acetaminophen while dealing with your condition, then go ahead and use this over-the-counter drug sparingly as directed by them – but don’t exceed its dosage recommendations!
Aspirin, an over-the-counter medication used to reduce pain and inflammation, is often prescribed for people with gallbladder disease. But it can cause stomach bleeding and ulcers. It also increases the risk of kidney damage and bleeding in the brain–especially for those who have heart disease or high blood pressure. Aspirin is not recommended for anyone with diabetes because it raises their blood sugar levels.
You may have heard of ibuprofen, a common pain reliever that’s available over the counter at most pharmacies. But did you know it can cause stomach bleeding? Or kidney problems? Or heart problems? Or liver damage?
Dr. Rachel Oliver If you’re taking an NSAID (nonsteroidal anti-inflammatory drug), like ibuprofen or naproxen sodium (Aleve), make sure to talk with your doctor about how it might interact with the other medications you take. And if your doctor prescribes something else–like aspirin –be careful not to combine those drugs without first consulting him or her again!